Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Indianapolis, IN

June 17, 2024Daviess County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 17, 2024, 7:15 PM EDT for Daviess County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 7:15 PM EDT (23:15 UTC)
Expired
Jun 17, 2024, 8:00 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Daviess County, IN

The radar

The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:40 PM EDTTSTM WND DMGMontgomery, INPictures received of large tree limb snapped from base of trunk. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS53 KIND 172315
SVRIND
INC027-180000-
/O.NEW.KIND.SV.W.0101.240617T2315Z-240618T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
715 PM EDT Mon Jun 17 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Daviess County in southwestern Indiana...

* Until 800 PM EDT.

* At 714 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Winslow, or 9 miles east of Petersburg, moving north at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Loogootee, Montgomery, Cannelburg, Glendale Fishery,
  and West Boggs Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 8700 3851 8708 3852 8708 3854 8711
      3853 8712 3853 8714 3852 8714 3852 8715
      3855 8718 3855 8720 3879 8717 3878 8692
      3865 8692 3850 8698
TIME...MOT...LOC 2314Z 191DEG 31KT 3846 8710 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM
2 follow-up statements
142 
WWUS53 KIND 172341
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
741 PM EDT Mon Jun 17 2024

INC027-180000-
/O.CON.KIND.SV.W.0101.000000T0000Z-240618T0000Z/
Daviess IN-
741 PM EDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL DAVIESS COUNTY...

At 741 PM EDT, a severe thunderstorm was located near Washington, or
17 miles northeast of Petersburg, moving north at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Loogootee, Montgomery, Cannelburg, and West Boggs Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8713 3879 8717 3878 8692 3865 8692
      3859 8697 3859 8705
TIME...MOT...LOC 2341Z 191DEG 31KT 3866 8705 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM
063 
WWUS53 KIND 172353
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT Mon Jun 17 2024

INC027-180000-
/O.CON.KIND.SV.W.0101.000000T0000Z-240618T0000Z/
Daviess IN-
753 PM EDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL DAVIESS COUNTY...

At 753 PM EDT, a severe thunderstorm was located 8 miles northeast of
Washington, or 21 miles northeast of Petersburg, moving north at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Daviess County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 8709 3879 8715 3878 8692 3869 8696
      3868 8700 3867 8703
TIME...MOT...LOC 2353Z 191DEG 31KT 3873 8703 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:44 PM EDT, 31 minutes earlier. Its key messages:

  • Extended period of hot and humid conditions through next weekend
  • Afternoon heat indices approaching 100 this week may be hazardous to sensitive and vulnerable groups
  • Isolated to scattered showers and storms at times through Tuesday, and then again over the weekend
Area forecast discussion, Jun 17, 6:44 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
644 PM EDT Mon Jun 17 2024

.KEY MESSAGES...

- Extended period of hot and humid conditions through next weekend

- Afternoon heat indices approaching 100 this week may be hazardous
  to sensitive and vulnerable groups

- Isolated to scattered showers and storms at times through
  Tuesday, and then again over the weekend

&&

.MESOSCALE UPDATE...
Issued at 643 PM EDT Mon Jun 17 2024

Convection coverage continues to gradually increase across the
Wabash and lower White River valleys along a weak trough axis to the
north of the more robust area of convection across Missouri.  DCAPE
values are around 1000-1200 J/kg which is on the higher end of
values typically seen and has led to at least one localized
downburst in the Farmersburg area. Thunderstorms that have 50dbz
heights approaching 30kft so far seem to be the ones that have been
able to produce those locally stronger winds so will continue to
monitor and issue short fused Severe Thunderstorm Warnings if needed.

Shear values are near zero which is leading to very pulsey storms
with little longevity with these thunderstorms. As daytime heating
begins to wane, expect thunderstorm coverage to peak over the next
hour and gradually lessen after 00Z.

&&

.SHORT TERM (This evening through Tuesday)...
Issued at 232 PM EDT Mon Jun 17 2024

Rest of This Afternoon...

Scattered convection will continue across central Indiana, with
plentiful instability and some weak forcing from an upper wave. Will
continue with chance PoPs. The environment looks good for the
potential of gusty winds in any storm that develops, along with
brief heavy rain.

Clouds will help keep temperatures from getting too much higher,
with lower to middle 90s continuing outside of any showers. Heat
indices will be around 100 degrees for some areas.

Tonight...

Much of the initial convection will dissipate early in the evening
as heating is lost. However, additional showers and perhaps a
thunderstorm may develop overnight as another slug of upper energy
moves through. 850mb winds will increase some and aid in bringing a
deeper plume of moisture. Will have some low PoPs again, especially
across the western half of central Indiana.

Low temperatures will be in the lower to middle 70s once again.

Tuesday...

The plume of deeper moisture will remain on Tuesday. This will
result in more cloud cover across the area. This cloud cover should
result in cooler temperatures (but still hot overall). Highs will
peak around 90 degrees most areas.

Dewpoints will remain high enough that heat indices will be in the
middle 90s, keeping conditions uncomfortable.

Scattered showers will linger Tuesday morning, mainly west. Then,
during the afternoon, the moisture plus building instability will
bring the threat for additional isolated to scattered showers and
thunderstorms. Will continue with low PoPs.

&&

.LONG TERM (Tuesday night through Monday)...
Issued at 232 PM EDT Mon Jun 17 2024

Heat will continue to be the primary weather impact during the long
term period. Although the magnitude may be marginal for extreme
heat, the duration is a concern. Meteorological analysis and
uncertainties are covered below.

The synoptic-scale pattern at the moment features an anomalous ridge
across the east and troughing in the west. Models show 500-mb height
anomalies centered over northern New England and the Canadian
Maritimes region near or exceeding June climatological maxima. This
translates to the hottest surface temperatures on the windward side
of the ridge axis (over our region) extending up to the crest of the
ridge, well into eastern Canada. A complicating factor for extreme
heat this far west will be a deep subtropical moisture plume with
clouds and limited mixing. However, this will provide the moisture
element to bring heat index values up to around 100 degrees.
Although our traditional 105F heat index criteria likely won't be
met, the duration of the heat episode, warm nights (minimums in the
mid-70s), and early onset in the season is enough for us to continue
messaging heat related illness potential, especially for vulnerable
populations. We encourage our media partners to continue doing so as
well.

The must vulnerable period for heat related illness may be the
latter half of the week when 1. clouds may be less extensive than
Tuesday-Wednesday, resulting in a greater radiative component to the
wetbulb globe temperature calculations (higher WBGT categories
noted), and 2. cumulative effects of multi-day heat, 3. minimum
temperatures around 75 continuing through Saturday night.

One note about the HeatRisk graphics by WPC. This is an experimental
product and values in the current pattern are higher than
traditional criteria, and may not be perfectly calibrated to best
represent the risk at this time. Thus, we advise users to take this
into consideration when viewing the HeatRisk product.

Broad and impressive IVT signal over our region and corresponding
anomalous precipitable water will continue. There may be a tendency
for this to narrow and shift west with retrograding ridge late in
the week lessening coverage of diurnal single cell convection. But,
this isn't a regime with sufficient capping and given broadly
confluent low-level flow amidst anomalous moisture, isolated
convection cannot be ruled out throughout the entire week. Though,
again, as drier air near the core of the ridge shifts westward this
may help lessen coverage late in the week.

Cluster analysis and spaghetti plots show a little more chaos among
the ensembles by the weekend but still a general signal of a
shortwave trough to our north nudging a cold front and potentially
more organized (albeit not widespread) convection by Sunday. Post-
frontal air mass will be more continental and drier into early next
week.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 643 PM EDT Mon Jun 17 2024

Impacts:

- Scattered showers and isolated storms at HUF through 02Z.
- Gusts near 20kt tomorrow afternoon

Discussion:

VFR conditions expected through the TAF period outside of brief vsby
restrictions at HUF through 02Z with convection in the area. These
showers and storms are expected to dissipate afterwards with only
minimal chances for rain afterwards. Any wind gust should also
dissipate by then with an expected return to southerly gusts up to
20kts tomorrow afternoon.  Cigs will remain VFR but expect fairly
widespread cloud cover at 100 tonight followed by around 050
tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...White
SHORT TERM...50
LONG TERM...BRB
AVIATION...White
Hazardous weather outlook, Jun 17, 2:36 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
236 PM EDT Mon Jun 17 2024

INZ021-028>031-035>049-051>057-060>065-067>072-181845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
236 PM EDT Mon Jun 17 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Heat indices may exceed 100 degrees this afternoon.

Isolated thunderstorms are possible over parts of the area this
afternoon and evening. Lightning, strong wind gusts, and heavy rain
are the primary threats with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue through this week with heat
indices approaching 100 each afternoon.

A few thunderstorms are possible over all or parts of the area
Tuesday, Wednesday, and this upcoming weekend. Lightning is a hazard
with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 17, 6:09 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
609 PM EDT Mon Jun 17 2024

INZ051-052-172245-
Clay IN-Vigo IN-
609 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of southeastern Vigo
and west central Clay Counties through 645 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Terre Haute, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Terre Haute, West Terre Haute, Seelyville, Staunton, Riley, Cory,
Pimento, and Indiana State University.

This includes Interstate 70 between mile markers 5 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3951 8746 3949 8717 3925 8723 3925 8724
      3926 8724 3926 8729 3928 8744
TIME...MOT...LOC 2209Z 184DEG 20KT 3931 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AGM
Local storm report, Jun 17, 6:13 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
613 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Tstm Wnd Dmg     2 NE Farmersburg        39.27N 87.36W
06/17/2024                   Vigo               IN   Amateur Radio

            Localized downburst downed a couple trees
            and snapped several power poles. Time
            estimated from radar.

&&

AW
Special weather statement, Jun 17, 6:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
627 PM EDT Mon Jun 17 2024

INZ060-172300-
Sullivan IN-
627 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of northeastern
Sullivan County through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 15 miles east of Robinson, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sullivan, Shelburn, and Farmersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 8741 3901 8751 3926 8751 3925 8730
TIME...MOT...LOC 2227Z 188DEG 28KT 3905 8746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Jun 17, 6:33 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
633 PM EDT Mon Jun 17 2024

INZ035-043-044-172300-
Fountain IN-Parke IN-Vermillion IN-
633 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of southwestern
Fountain, northwestern Parke and central Vermillion Counties through
700 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 20 miles southeast of Danville, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport, Cayuga, Perrysville, and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4007 8730 3982 8740 3984 8749 4005 8753
      4008 8753
TIME...MOT...LOC 2233Z 186DEG 25KT 3987 8745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Jun 17, 6:54 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
654 PM EDT Mon Jun 17 2024

INZ069-172330-
Martin IN-
654 PM EDT Mon Jun 17 2024

...A strong thunderstorm will impact portions of central Martin
County through 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shoals, or 22 miles southwest of Bedford, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shoals, Loogootee, Burns City, Lacy, and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 8692 3882 8691 3882 8690 3885 8690
      3883 8668 3882 8668 3857 8675
TIME...MOT...LOC 2254Z 183DEG 24KT 3866 8682

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:09 PM EDTSpecial Weather StatementINDVigo36 min
Jun 17, 6:27 PM EDTSpecial Weather StatementINDSullivan33 min
Jun 17, 6:33 PM EDTSpecial Weather StatementINDVermillion27 min
Jun 17, 6:54 PM EDTSpecial Weather StatementINDMartin36 min
Jun 17, 7:09 PM EDTSevere Thunderstorm WarningINDMartin36 min
Jun 17, 7:47 PM EDTSpecial Weather StatementINDLawrence13 min
Jun 17, 7:50 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.